Immuno-Oncology in Advanced Lung Cancer - Episode 11
Everett Vokes, MD: Briefly, Roy, can you comment on toxicities with checkpoint inhibitors? What are toxicities community oncologists should know?
Roy Herbst, MD, PhD: Right. And that’s the reason why we really want to make sure we have some efficacy. These agents, even though they have, in my opinion, a better type of toxicity than you see with chemotherapy, can have some pretty significant effects. What we basically teach our Fellows about at Yale is that if it has “-itis" next to it, you can get inflammation into so many different tissues. What’s seen most often are thyroid abnormalities. We’re all internists, and we’ve probably treated more thyroid disease than we thought we would have 10 years ago. And we often report to the endocrinologists because you can have thyroid and adrenal issues simultaneously.
Hypothyroidism is, perhaps, a little bit more common than “hyper.” Those toxicities tend to be irreversible, but are usually the most treatable with supplementation of hormone. Skin rash is quite common, certainly in the lung. Pneumonitis, I’m sure we all spend a lot of time figuring out. Is this pneumonitis, is it infection, or is it progression of disease? I’ve seen, at The European Society for Medical Oncology (ESMO) 2017 Congress, some interesting talks looking at ctDNA and other methods to try to distinguish between that. But certainly, pneumonitis with early treatment with steroids is critical. Colitis is not as common as when you use PD-1 or PD-L1 alone. You see more of that with some of the CTLA4 combinations. But certainly, colitis. Sometimes you even have to ramp up to not just high-dose steroids with some of those, but to TNF-alpha inhibitors and other agents. So, that’s certainly something that we see.
And then, the things that you have to be thinking about—cardiac issues. Pericolitis, we’ve seen that. Pretty much like any organ—renal, liver. Liver function test abnormalities. And then, CNS (central nervous system) conditions—to the point to where you can get Guillain-Barré syndrome. You can see autoimmune meningitis. And then, in most extreme cases, you may see hypophysitis. I had a case of it. I treat many patients with this, and you can miss it unless you think about it. You really have to sort of cast a wide net as people come in.
The good news is that in most of our centers, I’m sure now in the community, because of programs like this, people are beginning to think about this. It’s very important, because if a patient is responding (which many of them are) and they go into an emergency room and you’re not there, or someone from your team’s not there, it’s important that the other services and the first responders understand this is not the lung cancer patient of 5 years ago. They could be benefiting. You have to treat this aggressively, and these drugs have different issues. So, we often educate our patients about this, as I’m sure everyone does. There is a whole spectrum of toxicities. The good news is, most are reversible with steroids. Some are not. But certainly, these are all something that’s manageable (in most cases).
Everett Vokes, MD: You broadly watch for it, in other words, because you don’t know what to expect? But it’s common with the fatigue, thyroiditis, and rash?
Roy Herbst, MD, PhD: You try to treat through. Certainly, if something gets to grade 3 or even grade 2 in pneumonitis, you stop the drug. You start the steroids. The one thing I have found, and I suspect you’ll have the same experiences, is that tapering can take forever. And then, oftentimes, if you stop too soon, the patient will go back up again. I have a number of patients living on high-dose steroids or a moderate dose of steroids. I worry about that, but their tumors have responded, so what’s the alternative?
Suresh Ramalingam, MD: Roy, something I found very interesting from your group at last year’s ASCO Annual Meeting was the report regarding following these patients who developed pneumonitis to see what the natural history is and whether these patients can be rechallenged. And the report, if I remember, said that when patients with pneumonitis were rechallenged, there was almost a 60% likelihood of recurrence from autoimmune toxicity standpoints. So, for some autoimmune toxicities, like thyroid, you can manage through it and keep them on the drug. But for some serious toxicities, if it’s a bad colitis or a bad pneumonitis, the safer approach is to stop the treatment and incorporate supportive care, steroids, and watch the patient closely and not rechallenge them with a checkpoint inhibitor.
Roy Herbst, MD, PhD: That gets back to the discussion we had before. How long do you need to treat? Some of these patients might have had 3, 4 months of therapy and maybe their disease has responded and they don’t need any more. I have one man who’s actually 80 years old who got pembrolizumab. He got about 3 months’ worth. He had pneumonitis. We stopped the drug and we put him on steroids. Then, we tapered him down. He’s out skiing and walking and bicycle riding, and he remains on the drug. His disease hasn’t changed. Certainly, there’s no way I’m going to touch him with a drug again, but I’m also having trouble getting him off steroids. Then you have the whole issue of, do I give a TNF-alpha inhibitor to get him off the steroids or do you leave him alone? Whatever’s happening is working. My choice has been to leave him alone.
Everett Vokes, MD: I think that sounds like a wise decision.
Roy Herbst, MD, PhD: If it’s working, don’t stop, right?
Naiyer Rizvi, MD: Monitoring their labs is really important. I tend to check their thyroid function every 6 weeks or so, and you can certainly see things that require supplementation as you go along. These toxicities can occur at any point. I had a patient who’d been on therapy for a year and then developed grade 3 liver enzyme elevations—completely unexpected. I have no explanation for it. But if you’re not watching out for it, you could actually get into trouble. So, you have to monitor their labs every time.
Transcript Edited for Clarity